Skip to main content Accessibility help




We extend the usual language of second order arithmetic to one in which we can discuss an ultrafilter over of the sets of a given model. The semantics are based on fixing a subclass of the sets in a structure for the basic language that corresponds to the intended ultrafilter. In this language we state axioms that express the notion that the subclass is an ultrafilter and additional ones that say it is idempotent or Ramsey. The axioms for idempotent ultrafilters prove, for example, Hindman’s theorem and its generalizations such as the Galvin--Glazer theorem and iterated versions of these theorems (IHT and IGG). We prove that adding these axioms to IHT produce conservative extensions of ACA0 +IHT, ${\rm{ACA}}_{\rm{0}}^ +$ , ATR0, ${\rm{\Pi }}_2^1$ -CA0, and ${\rm{\Pi }}_2^1$ -CA0 for all sentences of second order arithmetic and for full Z2 for the class of ${\rm{\Pi }}_4^1$ sentences. We also generalize and strengthen a metamathematical result of Wang (1984) to show, for example, that any ${\rm{\Pi }}_2^1$ theorem ∀XYΘ(X,Y) provable in ACA0 or ${\rm{ACA}}_{\rm{0}}^ +$ there are e,k ∈ ℕ such that ACA0 or ${\rm{ACA}}_{\rm{0}}^ +$ proves that ∀X(Θ(X, Φe(J(k)(X))) where Φe is the eth Turing reduction and J(k) is the kth iterate of the Turing or Arithmetic jump, respectively. (A similar result is derived for ${\rm{\Pi }}_3^1$ theorems of ${\rm{\Pi }}_1^1$ -CA0 and the hyperjump.)



Hide All
Avigad, J., An effective proof that open sets are Ramsey. Archive for Mathematical Logic, vol. 37 (1998), pp. 235240.
Blass, A., Hirst, J. L., and Simpson, S. G., Logical analysis of some theorems of combinatorics and topological dynamics, Logic and Combinatorics (Arcata, California, 1985) (Simpson, S. G., editor), Contemporary Mathematics, vol. 65, American Mathematical Society, Providence, RI, 1987, pp. 125156.
Bergelson, V. and Hindman, N., Additive and multiplicative Ramsey theorems in N–some elementary results. Combinatorics, Probability and Computing, vol. 2 (1993), pp. 221241.
Bergelson, V. and Hindman, N., Ultrafilters and multidimensional Ramsey theorems. Combinatorica, vol. 9 (1989), pp. 17.
Enayat, A., From bounded arithmetic to second order arithmetic via automorphisms, Logic in Tehran (Enayat, A., Kalantari, I., and Moniri, M., editors), Lecture Notes in Logic, vol. 26, Association for Symbolic Logic, La Jolla, CA, 2006, 87113.
Hindman, N., The existence of certain ultrafilters on ℕ and a conjecture of Graham and Rothschild. Proceedings of the American Mathematical Society, vol. 36 (1972), pp. 341346.
Hindman, N., Algebra in the Stone-Čech compactification and its applications to Ramsey theory. Scientiae Mathematicae Japonicae, vol. 62 (2005), pp. 321329.
Hindman, N. and Strauss, D., Algebra in the Stone-Čech Compactification, Theory and Applications, second ed., De Gruyter, Berlin, Boston, 2012.
Hirschfeldt, D., Slicing the Truth: On the Computable and Reverse Mathematics of Combinatorial Principles (Chong, C., Feng, Q., Slaman, T. A., Woodin, W. H., and Yang, Y., editors), World Scientific, Singapore, 2014.
Hirst, J. L., Hindman’s theorem, ultrafilters, and reverse mathematics, this Journal, vol. 69 (2004), pp. 65–72.
Kirby, L. A. S., Ultrafilters and types on models of arithmetic. Annals of Pure and Applied Mathematics, vol. 27 (1984), pp. 215252.
Kreuzer, A., Non-principal ultrafilters, program extractions and higher order reverse mathematics. Journal of Mathematical Logic, vol. 12 (2012), 1250002 (16 pp.).
Kreuzer, A., On idempotent ultrafilters in higher-order reverse mathematics, this Journal, vol. 80 (2015a), pp. 179–193.
Kreuzer, A., Minimal idempotent ultrafilters and the Auslander-Ellis theorem, preprint, 2015b, arXiv:1305.6530.
McAloon, K., Paris-Harrington incompleteness and progressions of theories, Recursion Theory (Ithaca, N.Y., 1982) (Nerode, A. and Shore, R. A., editors), Proceedings of Symposia in Pure Mathematics, vol. 42, American Mathematical Society, Providence, RI, 1985, pp. 447460.
Simpson, S. G., Subsystems of Second Order Arithmetic, second ed., Perspectives in Logic, Association for Symbolic Logic and Cambridge University Press, New York, 2009.
Todorcevic, S., Introduction to Ramsey Spaces, Annals of Mathematical Studies, vol. 174, Princeton University Press, Princeton, NJ, 2010.
Towsner, H., A combinatorial proof of the dense Hindman’s theorem. Discrete Mathematics vol. 311 (2011a), pp. 13801384.
Towsner, H., Hindman’s theorem: An ultrafilter argument in second order arithmetic, this Journal, vol. 76 (2011b), pp. 353–360.
Towsner, H., Ultrafilters in reverse mathematics. Journal of Mathematical Logic, vol. 14 (2014), 145001 (11 pp.).
Wang, H., Popular Lectures on Mathematical Logic, Revised reprint of the 1981 second ed., Dover Publications, Inc., New York, 1993.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed